Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Pittsburgh, PA

July 23, 20224 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 23, 2022, 2:38 PM EDT for 4 counties in Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 2:38 PM EDT (18:38 UTC)
Expired
Jul 23, 2022, 3:15 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:39 AM EDTSevere Thunderstorm WatchSPC4 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 23, 1:24 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
124 PM EDT Sat Jul 23 2022

.SYNOPSIS...
An afternoon convective complex may provide strong winds and
heavy rain mainly to areas west of Pittsburgh today. Scattered
showers and thunderstorms will be possible again tomorrow
afternoon, with a frontal boundary providing widespread rain
Sunday night and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Severe Thunderstorm Watch has been issued for a portion of the
region until 6 PM. A vigorous MCS continues to track across
Ohio at this time, now dominated by cold pool processes.
Surface destabilization has allow MLCAPE of 2000-3000 J/kg to
build in the watch area. While the MCS continues to turn
southeastward towards even richer instability to our south and
west, the quasi-linear complex will still likely impact at least
our eastern Ohio counties with strong to perhaps severe gusts.
The thermodynamic environment that the MCS enters over WV/PA
will be less favorable, likely leading to weakening, but
isolated strong to severe gusts may still be possible as far
east as Pittsburgh, leading to the watch issuance.
Likely/categorical PoPs were used for the watch area, tapering
with time as the MCS slowly dissipates during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Activity will diurnally decrease this evening as the remnants of
the MCS depart. A few showers may be spawned in the northern
counties late tonight/Sunday morning as a shortwave passes by to
the north.

Heat and humidity will peak on Sunday in southwest flow ahead of
the next front. With high temperatures in the 90 to 95 range and
dewpoints around 70 degrees, heat index values of 95 to 100
appear likely, possible slightly higher in localized areas.
Confidence is not high enough for a Heat Advisory at this time,
but we will monitor.

A more vigorous shortwave trough dives into the northern Great
Lakes by Sunday night, pushing a cold front towards the Upper
Ohio Valley. Given high levels of instability and increasing
shear, some severe risk exists across at least the northern
counties later Sunday afternoon and Sunday evening, although
timing concerns with the front lend some uncertainty.

Numerous showers and thunderstorms will accompany the front
across the region Sunday night and Monday. Despite high moisture
levels and ample forcing, the system should be progressive
enough initially to prevent a widespread flood threat. As the
shortwave trough departs, the front will lose a lot of its
forward momentum as it bumps into zonal flow over the Ohio
Valley. Current model/ensemble indications are that the boundary
will stall south of the PA/WV border. Thus, some chance-level
PoPs will need to be maintained mainly south of Pittsburgh
Monday night. Cannot rule out some heavy rain totals across some
of our northern WV counties over this period, but at this time,
the bulk of any flooding threat will likely lie to our south in
the richer moisture.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The stalled front will linger over West Virginia on Tuesday,
necessitating the continuation of low PoPs in counties mainly south
of Pittsburgh. The front lifts back north as a warm front on
Wednesday, bringing increased shower and thunderstorm chances back
north in the warm, moist southwest flow. Periods of clouds and rain
will keep temperatures muted to near or just below normal, but
dewpoints will remain high through this period.

A relatively strong shortwave trough may then rotate across the
Great Lakes, helping to drive a cold front across the region during
the Thursday night/Friday period, with another round of rain
possible. Timing this far out remains questionable.  A drier air
mass may then arrive by next weekend with high pressure.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms associated with an MCS will move east
through this early evening before dissipating/weakening with the
loss of daytime heating and encountering a more stable
environment. These storms may bring a brief gust up to 30kts
from the west, brief vsbys restrictions in heavy rain, and
lightning.

Additional showers with an isolated thunderstorm may develop
around the pre-dawn hours along a potential moisture gradient.
However, confidence is too low for mention beyond FKL/DUJ where
better upper jet support exists.

Otherwise, expect VFR conditions through the TAF period with
aftn SW wind gusts up to 20kts. Keep eye on potential for
morning patchy fog, dependent on overnight clearing and heavy
rains moistening sfc layer.

.Outlook...
Predominantly VFR conditions, outside of primarily river valley
fog, continue until a slow moving cold front brings greater
precipitation/restriction chances late Sunday into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 11:41 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1141 AM EDT Sat Jul 23 2022

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-WVZ001>004-
012-241545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny-
Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
1141 AM EDT Sat Jul 23 2022

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007-008-014-WVZ021-509-241545-
Mercer-Venango-Butler-Marion-Monongalia-
1141 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated instances of damaging wind gusts in thunderstorms will be
possible during the early to mid-afternoon hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-022-023-073>076-WVZ510>514-241545-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1141 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 23, 12:54 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1254 PM EDT Sat Jul 23 2022

OHZ039-040-048-049-057-058-231730-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Muskingum OH-
Carroll OH-
1254 PM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...NORTHERN
GUERNSEY...EASTERN COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN
CARROLL AND TUSCARAWAS COUNTIES THROUGH 130 PM EDT...

At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarcreek to near North Zanesville.
Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Philadelphia, Coshocton, Cambridge, Uhrichsville,
Freeport, Newcomerstown, Dennison, New Concord, Byesville, West
Lafayette, and North Zanesville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 146 and 189.
  Interstate 77 in Ohio between mile markers 43 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio.

&&

LAT...LON 4044 8172 4045 8167 4049 8167 4049 8107
      3999 8144 3991 8222
TIME...MOT...LOC 1654Z 272DEG 47KT 4048 8166 4005 8201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CL
Local storm report, Jul 23, 1:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     WEST LAFAYETTE          40.27N  81.75W
07/23/2022                   COSHOCTON          OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN IN WEST LAFAYETTE
            AND WEST OF COSHOCTON ALONG US 36 AND COUNTY ROAD 621.
            POWERLINES AND TREES DOWN AND ON FIRE ALONG COUNTY ROAD
            6.

&&

EVENT NUMBER PBZ2202567
Local storm report, Jul 23, 1:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     WILKSHIRE HILLS         40.62N  81.44W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0112 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N  81.60W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0116 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N  81.44W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0124 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2202568
EVENT NUMBER PBZ2202569
EVENT NUMBER PBZ2202570
EVENT NUMBER PBZ2202571

JF
Special weather statement, Jul 23, 1:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Sat Jul 23 2022

OHZ058-059-068-069-WVZ004-012-231830-
Guernsey OH-Monroe OH-Noble OH-Belmont OH-Marshall WV-Wetzel WV-
159 PM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GUERNSEY...MONROE...
SOUTHERN BELMONT...NOBLE...NORTHWESTERN WETZEL AND MARSHALL COUNTIES
THROUGH 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Barnesville to 6 miles
east of McConnelsville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moundsville, New Martinsville, Barnesville, Woodsfield, Caldwell,
Paden City, Powhatan Point, Glen Dale, Dudley, Bethesda, Quaker City,
and Sardis.

This includes Interstate 77 in Ohio between mile markers 18 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio...and northern West Virginia.

&&

LAT...LON 3989 8150 4004 8108 3989 8053 3960 8084
      3958 8089 3961 8095 3954 8103 3957 8105
      3958 8126 3961 8127 3959 8129 3960 8139
      3965 8145 3964 8147 3958 8147 3959 8159
      3966 8159 3967 8164 3972 8164
TIME...MOT...LOC 1758Z 279DEG 42KT 4009 8109 3964 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 23, 2:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     3 W WEST LIBERTY        40.17N  80.64W
07/23/2022  M60 MPH          OHIO               WV   ASOS

&&

EVENT NUMBER PBZ2202572

RRR
Local storm report, Jul 23, 2:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     OTSEGO                  40.12N  81.76W
07/23/2022                   MUSKINGUM          OH   PUBLIC

            MULTIPLE LARGE TREES DOWN. POWER LINES DOWN.

&&

EVENT NUMBER PBZ2202573

RRR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Greene, Washington40 min
Jul 23, 2:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence39 min
Jul 23, 2:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Fayette, Greene, Washington and 1 more49 min
Jul 23, 2:41 PM EDTSevere Thunderstorm WarningPBZGreene34 min
Jul 23, 3:02 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZAllegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more43 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningPBZGreene46 min
Jul 23, 3:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Fayette, Indiana, Westmoreland46 min
Jul 23, 3:37 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Westmoreland53 min
Jul 23, 4:06 PM EDTSpecial Weather StatementPBZArmstrong, Indiana54 min
Jul 23, 4:14 PM EDTSevere Thunderstorm WarningPBZFayette35 min
Jul 23, 12:20 PM EDTSpecial Weather StatementPBZCoshocton40 min
Jul 23, 12:54 PM EDTSpecial Weather StatementPBZGuernsey, Muskingum, Tuscarawas36 min
Jul 23, 1:05 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more25 min
Jul 23, 1:11 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson, Tuscarawas34 min
Jul 23, 1:32 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson, Monroe, Noble28 min
Jul 23, 1:41 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson34 min
Jul 23, 1:59 PM EDTSpecial Weather StatementPBZMonroe, Noble31 min
Jul 23, 2:13 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.